MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Catalog Number 400SMTHXSFT0306
Medical Device Problem Codes Physical Resistance/Sticking (4012); Difficult or Delayed Separation (4044)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 06/08/2022
Type of Reportable Event Malfunction
Event or Problem Description
The patient was undergoing a coil embolization procedure in the basilar artery using penumbra smart coils (smart coils), penumbra smart coil detachment handles (handles), and a non-penumbra microcatheter.It should be noted that the patient's anatomy was tortuous in the v3 towards the v4.During the procedure, the physician successfully implanted twelve coils (unknown).After advancing a smart coil into the target vessel, the handle was used to detach the coil; however, the coil did not detach after five attempts were made.Therefore, the smart coil was removed.Next, another smart coil was successfully detached in the target location using the same handle.After advancing the next smart coil into the target location, the handle was used to detach the coil; however, the coil did not detach after multiple attempts were made.It was reported that when the handle slider was pulled, the physician felt the smart coil was being pulled backwards.Therefore, the handle was removed.A new handle was used to detach the same smart coil; however, the coil did not detach.It was reported that when the handle slider was pulled, the same issue occurred.Therefore, the handle was removed.Upon removal of the smart coil, resistance was encountered and the coil unintentionally detached inside the microcatheter approximately four centimeters from the distal end.The guidewire (unknown) was used to implant the detached smart coil.The procedure was completed using two non-penumbra coils and the same microcatheter.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
The device has been returned and the investigation results are pending.A follow up mdr will be submitted upon completion of the device investigation.
 
Additional Manufacturer Narrative
Section h box 6 (4316): the investigation findings do not lead to a clear conclusion about the root cause of the reported complaint due to the return condition.Evaluation of the second returned smart coil confirmed that the embolization coil was detached.Evaluation revealed that the pet lock was separated, the pull wire was retracted from the ddt and the embolization coil was detached.This indicated that the embolization coil was detached properly.The detached embolization coil was not returned for evaluation.Due to the returned condition, the root cause of the detachment issue could not be determined.Penumbra products are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
Manufacturer Contact
veronica farris
one penumbra place
alameda, CA 94502
5107483200
MDR Report Key14860572
Report Number3005168196-2022-00311
Device Sequence Number17533457
Product Code HCG
UDI-Device Identifier00814548015781
UDI-Public814548015781
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2022
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Distributor
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 08/03/2022
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date08/27/2025
Device Catalogue Number400SMTHXSFT0306
Device Lot NumberF99865
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/09/2022
Supplement Date Received by Manufacturer07/18/2022
Initial Report FDA Received Date06/29/2022
Supplement Report FDA Received Date08/03/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured08/28/2020
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexMale
Date Report Sent to FDA01/01/2005